Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Health & Parenting

Font Size

Dennis Quaid, Health Activist

Actor Dennis Quaid takes on medical errors – and life with twins.

Quaid on Prescription Errors

Quaid claims that Cedars-Sinai hospital personnel missed five crucial checks, leading to the twins’ heparin overdose. Sadly, this isn’t unusual. In a report issued by the federal Institute of Medicine in July 2006, the authors estimate that at least one medication error occurs per day for every single hospital patient in the United States. In an earlier report, issued in 1999, the institute estimated that up to 98,000 people die in U.S. hospitals each year as a result of preventable medical errors. As an initial step toward a more active approach to minimizing errors, that report “was clearly the turning point,” says David Bates, MD, professor of medicine at Harvard Medical School and executive director of Brigham and Women’s Center of Excellence for Patient Safety Research and Practice in Boston.

Heparin doses themselves aren’t that unusual. In September 2006, for instance, six infants at Methodist Hospital in Indianapolis were given a high level of heparin instead of the lower, correct dose, according to hospital officials, and three died. In July of this year, 17 babies at a Texas hospital, Christus Spohn Health System in Corpus Christi, were given overdoses of heparin and two died, although hospital officials have not yet stated if the heparin played a role in the deaths.

“Heparin is used to counteract the body’s normal clotting defenses, which can cause problems after certain medical procedures,” explains Bates. But if the dose is too high, bleeding can occur. How does heparin kill? “It is usually bleeding in the brain that is fatal, although bleeding can occur anywhere,” he says.

Why the continued errors? Labeling for the lower dose Hep-Lock is similar, some say, to the labeling for the stronger heparin doses. Baxter International, the manufacturer, contended the labels on the two were distinguishable, but did change the heparin labels, making the print size bigger, among other changes. Part of the problem, too, may be simply the volume of heparin uses. According to Baxter, heparin is used more than 100,000 times a day.

“I feel like we’re here for a reason, that this happened for a reason,” says Kimberly Quaid.

1 | 2 | 3 | 4 | 5 | 6 | 7

Today on WebMD

Girl holding up card with BMI written
Is your child at a healthy weight?
toddler climbing
What happens in your child’s second year.
father and son with laundry basket
Get your kids to help around the house.
boy frowning at brocolli
Tips for dealing with mealtime mayhem
mother and daughter talking
child brushing his teeth
Sipping hot tea
Young woman holding lip at dentists office
Which Vaccines Do Adults Need
rl with friends
tissue box
Child with adhd